Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2014, 5:56 PM CDT for Clark County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2014, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 31, 2014, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 136 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:02 PM CDT | HAIL 0.75 | 6 Ne Thorp, WI | TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
607
WUUS53 KARX 312256
SVRARX
WIC019-312330-
/O.NEW.KARX.SV.W.0099.140731T2256Z-140731T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT THU JUL 31 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CLARK COUNTY IN CENTRAL WISCONSIN...
* UNTIL 630 PM CDT
* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES
NORTHEAST OF THORP...OR 20 MILES SOUTHWEST OF MEDFORD...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
OWEN AROUND 620 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WITHEE
AND COUNTY O AND STERLING AVENUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4499 9050 4484 9068 4501 9080 4503 9075
4503 9071
TIME...MOT...LOC 2256Z 311DEG 16KT 4499 9071
HAIL...1.00IN
WIND...<50MPH
$$
AJ2 follow-up statements
386
WWUS53 KARX 312312
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT THU JUL 31 2014
WIC019-312330-
/O.CON.KARX.SV.W.0099.000000T0000Z-140731T2330Z/
CLARK WI-
612 PM CDT THU JUL 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL CLARK COUNTY...
AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF OWEN...OR 19 MILES SOUTHWEST OF MEDFORD...MOVING SOUTHEAST AT 15
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
OWEN AROUND 620 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WITHEE
AND COUNTY O AND STERLING AVENUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4499 9050 4484 9068 4498 9075 4501 9072
4501 9068
TIME...MOT...LOC 2312Z 311DEG 15KT 4495 9065
HAIL...1.00IN
WIND...<50MPH
$$
AJ047
WWUS53 KARX 312328
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT THU JUL 31 2014
WIC019-312338-
/O.EXP.KARX.SV.W.0099.000000T0000Z-140731T2330Z/
CLARK WI-
628 PM CDT THU JUL 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4499 9050 4484 9068 4498 9075 4501 9072
4501 9068
TIME...MOT...LOC 2324Z 311DEG 16KT 4495 9065
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:21 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 31, 3:21 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 321 PM CDT THU JUL 31 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 321 PM CDT THU JUL 31 2014 FORECAST CONCERNS ARE FOG POTENTIAL OVERNIGHT AND PRECIPITATION CHANCES FRIDAY AFTERNOON/EVENING. AS OF 3 PM...WEAK SHORTWAVE ROTATING ALONG THE PERPHIERY OF THE MAIN 500 MB LOW THIS AFTERNOON WILL CONTINUE SCATTERED SHOWERS AND STORMS MAINLY ALONG AND NORTHEAST OF I-94 IN WISCONSIN. THIS ACTIVITY IS DIURNALLY DRIVEN SO EXPECTING IT TO WANE TOWARD SUNSET. OTHERWISE...ANOTHER SEASONABLE DAY FOR THE UPPER MS RIVER VALLEY WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S. BAGGY SURFACE WIND FIELD TONIGHT IN CONJUNCTION WITH MODEST DEWPOINT RECOVERY COULD RESULT IN PATCHY RIVER VALLEY FOG OVERNIGHT. COMPARED TO THE PAST FEW NIGHTS...WINDS THROUGH 500 MB ARE NOTABLY LIGHT /LESS THAN 10KTS/ WHICH WILL AID IN FOG FORMATION. HOWEVER...UNCERTAINTY REMAINS ON HOW MUCH BOUNDARY LAYER SATURATION IS EXPECTED TO TAKE PLACE...AND LATEST GUIDANCE IS NOT SUGGESTING MUCH. AS SUCH...WILL LIMIT FOG COVERAGE TO ONLY PATCHY ALONG THE RIVER VALLEYS...AND SOME OF THE LOW-LYING BOG AREAS OF CENTRAL WISCONSIN. AFTER ANY MORNING FOG BURNS OFF...ANOTHER PIECE OF UPPER LEVEL ENERGY WILL PIVOT THROUGH THE UPPER MIDWEST...AS SEEN FROM 500-300 MB PV ADVECTION WHICH PEAKS DURING THE AFTERNOON AND EVENING HOURS. SUFFICIENT SURFACE HEATING /LOW 80S/ COUPLED WITH COOLER 500 MB TEMPERATURES /-16C/ AND SOME MID LEVEL DRYING WILL LEAD TO RATHER IMPRESSIVE 850-500 MB LAPSE RATES ON THE ORDER OF 7 C/KM BY THE AFTERNOON. AT THE SAME TIME...MAX SURFACE BASED CAPE VALUES ACROSS MUCH OF THE AREA LOOK TO BE AROUND 1500 TO 1700 J/KG. COMPARED TO PAST FEW DAYS...THE CAPE ENVIRONMENT IS MORE NOTABLE WITH NCAPE VALUES AROUND 0.2 FROM RST TO LSE TO NEC. FINALLY...FREEZING LEVELS WILL BE LOWER...ON THE ORDER OF 10 TO 12 KFT WITH A FAIR AMOUNT OF THE CAPE PROFILE IN THE HAIL GROWTH ZONE. HOWEVER...THE SHEAR ENVIRONMENT LEAVES A LOT TO BE DESIRED...WITH PRACTICALLY NO DIRECTIONAL OR SPEED SHEAR NOTED. IN SHORT...THE COMBINATION OF THE UPPER LEVEL ENERGY...STEEP LAPSE RATES...AND AN UNCAPPED ENVIRONMENT LOOKS TO BE SUFFICIENT FOR VIGOROUS UPDRAFTS TO DEVELOP BY MID AFTERNOON...LASTING INTO THE EARLY/MID EVENING HOURS. THE 31.12Z DETERMINISTIC AND HI-RES MODELS SHOW A FAIR AMOUNT OF COVERAGE OF SHOWERS/STORMS THROUGH EVENING...SUPPORTING THE ABOVE ENVIRONMENTAL PARAMETERS. THE MAIN THREATS WOULD SEVERE HAIL ALONG WITH GUSTY WINDS. THE SUB CLOUD LAYER IS RATHER DRY SEEN BY THE INVERTED-V TYPE SOUNDINGS OFF THE NAM/GFS. HAVE INCREASED PRECIPITATION CHANCES FOR THE LATE AFTERNOON HOURS ACROSS THE AREA...ESPECIALLY EAST OF THE MISSISSIPPI RIVER WHERE THE BETTER ENVIRONMENTAL SETUP RESIDES. WHILE MOST OF THE ACTIVITY WILL BE DIURNALLY DRIVEN AND BEGIN TO WANE TOWARD SUNSET...THERE IS STILL CONSIDERABLE 500-300 MB PV ADVECTION THROUGH 06Z SO HAVE CARRIED HIGHER CHANCE POPS ACROSS SOUTHWEST WISCONSIN THROUGH 03Z...THEN TAPERED TO SLIGHT CHANCES BY MIDNIGHT. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 321 PM CDT THU JUL 31 2014 FORECAST IN THE EXTENDED FOCUSED ON WEAK FRONTAL PASSAGE SUNDAY/SUNDAY NIGHT...FOLLOWED BY A MORE ACTIVE WEATHER PATTERN BY THE MIDDLE OF NEXT WEEK. SEASONABLE TEMPERATURES WITH WEAK RIDGING WILL BE IN PLACE SATURDAY...BUT THIS BEGINS TO BREAK DOWN BY SUNDAY AS WEAK UPPER LEVEL SHORTWAVES MOVE THROUGH THE FLOW. ONE SUCH SHORTWAVE TROUGH ATTEMPTS TO PUSH A FRONT THROUGH SUNDAY AFTERNOON/NIGHT...WITH THE GREATEST SHOWER/STORM CHANCES ALONG AND NORTH OF I-94. AN UNSETTLED WEATHER PATTERN IS BECOMING MORE CONSISTENT BY MONDAY THROUGH MUCH OF NEXT WEEK. MONDAY AND TUESDAY COULD FEATURE A COUPLE DIFFERENT SHORTWAVES...BUT BY TUESDAY NIGHT THE 31.12Z MODEL CYCLE CONTINUES TO SHOW CYCLOGENESIS TAKING PLACE ACROSS THE CENTRAL PLAINS. THIS WOULD DRAPE A WARM FRONT SOMEWHERE THROUGH THE FORECAST AREA IN CONJUNCTION WITH A RATHER VIGOROUS UPPER LEVEL SHORTWAVE. COMBINED WITH INCREASING 850 MB MOISTURE TRANSPORT AND SURFACE DEWPOINTS 65 TO 70 F...AND THE THREAT FOR SHOWERS/STORMS WILL BE ON THE RISE. THE PAST FEW MODEL CYCLES HAVE SHOWN THIS SIGNAL...SO INCREASED PRECIPITATION CHANCES TO THE 60-70 PERCENT RANGE. IT WILL ALSO BE THIS PERIOD THAT WILL HAVE TO BE WATCHED FOR POSSIBLE SEVERE WEATHER ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...WITH THE STRONG DYNAMICS IN PLACE COMBINED WITH WARM AND MOIST ENVIRONMENT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1223 PM CDT THU JUL 31 2014 BULK OF THE AREA IS BETWEEN SHORTWAVES TODAY. DIURNAL WARMING/MIXING LOOKING TO PRODUCE LITTLE MORE THAN A SCT TO LCL BKN VFR CUMULUS DECK THIS AFTERNOON...WITH THREAT OF ANY SHRA/TSRA NORTH/EAST OF THE TAF SITES. THESE CLOUDS TO DISSIPATE WITH SUNSET. SFC WINDS REMAIN LIGHT TONIGHT WITH MODEL SOUNDINGS CONTINUING TO SHOW WINDS OF LESS THAN 10KT THRU 700MB TONIGHT. THIS FAVORABLE FOR LATE NIGHT/EARLY MORNING RADIATIONAL VALLEY FOG AT SITES LIKE KLSE. HOWEVER LOWERING DEW POINTS AND MIXING THIS AFTERNOON THEN HOW MUCH DEW POINTS RISE THIS EVENING REMAIN THE BIG QUESTIONS. 17Z DEW POINTS REMAINED NEAR OR ABOVE TONIGHTS EXPECTED LOWS BUT THEY WERE LOWERING AT MID DAY WITH THE DEEPER DIURNAL MIXING. INCLUDED A BCFG SCT006 AT KLSE IN THE 09-13Z PERIOD FOR NOW. 00Z TAF CYCLE WILL HAVE A BETTER FEEL FOR THE DEW POINT TRENDS TONIGHT AND IF BR/FG CHANCES AT KLSE WOULD REQUIRE MORE OF A BR/FG MENTION AND SOME VSBY RESTRICTION IN THE TAF. GOOD VFR EXPECTED FRI MORNING IN THE 13-18Z PERIOD ONCE ANY BR/FG WOULD LIFT/BURN OFF. JUST BEYOND THIS TAF PERIOD...THERE IS A STRONGER SIGNAL FOR SCT SHRA/TSRA NEAR/AT THE TAF SITES...WITH SOME MVFR CONDITIONS FRI AFTERNOON/EVENING. THIS AS A STRONGER SHORTWAVE...COOLER TEMPS ALOFT AND A BIT MORE LOW LEVEL MOISTURE COMBINE TO PRODUCE MORE INSTABILITY AND LIFT ACROSS THE AREA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...ZT LONG TERM....ZT AVIATION.....RRS
Hazardous weather outlook, Jul 31, 4:38 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 438 AM CDT THU JUL 31 2014 IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061- 010945- ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO- TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD- RICHLAND-GRANT- 438 AM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ANY STRONGER STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY AND FRIDAY EVENING...SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA. A FEW OF THESE THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. FROM SUNDAY THROUGH WEDNESDAY...A FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>010-018-019-029-MNZ086-087-094-095-010945- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED- MOWER-FILLMORE- 438 AM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY AND FRIDAY EVENING...SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA. A FEW OF THESE THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. FROM SUNDAY THROUGH WEDNESDAY...A FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
In the hours before
Local storm report, Jul 31, 4:12 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 NW GILMAN 45.18N 90.82W
07/31/2014 E0.50 INCH TAYLOR WI TRAINED SPOTTER
&&
TMSSpecial weather statement, Jul 31, 4:13 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 413 PM CDT THU JUL 31 2014 WIZ017-029-312300- TAYLOR-CLARK- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE 413 PM CDT THU JUL 31 2014 ...STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS POSSIBLE THROUGH 6 PM... AT 410 PM...SCATTERED SHOWERS AND THUNDERSTORMS WERE CROSSING TAYLOR AND CLARK COUNTIES. A STORM NEAR GILMAN ALREADY PRODUCED DIME SIZE HAIL. LOOK FOR THESE STORMS TO PERSIST THROUGH 6 PM...WITH SOME PRODUCING HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 40 MPH. THESE WIND GUSTS COULD KNOCK DOWN TREE BRANCHES. AJ
Local storm report, Jul 31, 5:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 W GILMAN 45.17N 90.83W
07/31/2014 E0.75 INCH TAYLOR WI TRAINED SPOTTER
&&
TMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.